Published online: December 20, 2017
Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) syndrome is a rare but potentially life-threatening cutaneous adverse drug reaction with a rate of mortality from 2.0 to 10.0%. DRESS syndrome occurs generally between 2 weeks and 3 months after drug initiation and is characterized by fever, rash and visceral involvement. Antituberculosis drugs are not commonly associated with DRESS syndrome.
Allouchery et al. in The Journal of Allergy and Clinical Immunology: In Practice described 67 cases of first line antituberculosis drug-associated DRESS syndrome reported to the French pharmacovigilance system from January 2005 to July 2015. Each case was reviewed in regards to suspected drugs, characteristics of DRESS, outcomes and drug allergy evaluation.
All antituberculosis drugs pose a risk of DRESS syndrome. As for the literature data, rifampicin was the most commonly suspected drug because of its larger indications, but in the case of tuberculosis infections, isoniazid was the most commonly suspected drug. In our case series, the characteristics of antituberculosis drug-associated DRESS syndrome are consistent with literature data with a median time to onset of 24 days. Liver and kidneys were the most frequently involved organs. Two patients died from DRESS. Skin tests were performed in 8 of 11 cases. A reintroduction of culprit drugs is generally considered contraindicated after a diagnosis of DRESS syndrome. Because of the severity of the tuberculosis infection, the lack of therapeutic options and the risk/benefit balance, a reintroduction could be justified. The reintroduction of antituberculosis drugs led to a recurrence of clinical symptoms in 7 of 13 patients. Three of them developed a recurrence with criteria of DRESS syndrome (skin lesions, eosinophilia, and visceral involvement).
Although antituberculosis drug associated-DRESS syndrome is rarely reported, its diagnosis should not be dismissed. A drug allergy evaluation could be performed carefully by a team with expertise in DRESS syndrome management to help the physician to optimize second-line treatment of the tuberculosis infection.
The Journal of Allergy and Clinical Immunology: In Practice is an official journal of the AAAAI, focusing on practical information for the practicing clinician.